Alert archive / Arkansas / Flash Flood Warnings in 2021

Flash Flood Warning 116, NWS Little Rock, AR

August 15, 2021Bradley County, Calhoun County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 15, 2021, 1:32 PM CDT for Bradley County, Calhoun County, Arkansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 1:32 PM CDT (18:32 UTC)
Expired
Aug 15, 2021, 3:28 PM CDT
In force
116 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Bradley County, AR, Calhoun County, AR

The radar

The Little Rock radar (KLZK), 166 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WGUS54 KLZK 151832
FFWLZK
ARC011-013-152130-
/O.NEW.KLZK.FF.W.0116.210815T1832Z-210815T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
132 PM CDT Sun Aug 15 2021

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Bradley County in southeastern Arkansas...
  Southeastern Calhoun County in southwestern Arkansas...

* Until 430 PM CDT.

* At 132 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warren, Hermitage, Harrell, Hilo, Ingalls, Lanark, Moro Bay, Moro 
  Bay State Park, Banks, Artesian, Gravelridge, Jersey, Marsden, 
  Farmville, Vick, Mt Olive in Bradley County, Sumpter, Carmel, 
  Johnsonville and Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3340 9260 3359 9234 3358 9198 3353 9198
      3345 9202 3339 9198 3330 9198 3324 9207
      3321 9222 3322 9221 3323 9223 3325 9222
      3328 9230 3326 9232 3330 9236 3327 9244
      3329 9247 3332 9246 3332 9252 3336 9253

FLASH FLOOD...RADAR INDICATED

$$

51
1 follow-up statement
801 
WGUS74 KLZK 152028
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
328 PM CDT Sun Aug 15 2021

ARC011-013-152038-
/O.CAN.KLZK.FF.W.0116.000000T0000Z-210815T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradley AR-Calhoun AR-
328 PM CDT Sun Aug 15 2021

...FLASH FLOOD WARNING IS CANCELLED FOR BRADLEY AND SOUTHEASTERN 
CALHOUN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3340 9260 3359 9234 3358 9198 3353 9198
      3345 9202 3339 9198 3330 9198 3324 9207
      3321 9222 3322 9221 3323 9223 3325 9222
      3328 9230 3326 9232 3330 9236 3327 9244
      3329 9247 3332 9246 3332 9252 3336 9253

$$

67

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 12:45 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 15, 12:45 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1245 PM CDT Sun Aug 15 2021

.AVIATION...
A frontal boundary will remain in central Arkansas through the
period. Scattered showers and thunderstorms are expected this
afternoon and evening near and south of the front. Patchy fog will
be possible in the morning with MVFR to IFR conditions. Otherwise
VFR conditions are expected.

&&

.PREV DISCUSSION...(ISSUED 651 AM CDT Sun Aug 15 2021)
UPDATE...

Updated to include the 12Z aviation discussion.

AVIATION...

-RA invof central/southern terminals will linger for at least a
 few hours with SCT TSRA redeveloping this afternoon. Included
 PROB30 for now due to low confidence in placement/timing,
 although VFR conditions will be likely outside TS. Activity
 gradually diminishes after 16/02Z with cigs/vis lowering late in
 the period, namely at LLQ/PBF/ADF and perhaps HOT/LIT as well.

PREV DISCUSSION...(ISSUED 413 AM CDT Sun Aug 15 2021)

Today through Saturday Night...

An interesting convective scenario is underway this morning as a
modest outflow boundary, coupled with a quasi-stationary front
draped over central AR, continues forcing convection over central
and western sections. Elsewhere across southern AR, there have
been attempts at initiation, but the presence of capping and
distance from the aforementioned boundaries has remained less
supportive for new cells.

This will likely change through the day as MUCAPE values increase
into the 1500 to 2500 J/kg range along and south of the front.
PWAT values will remain slightly above seasonal norms (some areas
seeing values of 2+ inches) with heavy rain likely in storms.
Meager steering flow aloft will keep storm motions sluggish and
prone to mesoscale/cold pool influences. All this to say, wouldn't
be surprised to see a few more instances of localized flooding
again today. Aside from a few isolated damaging wind gusts from
collapsing storms, severe weather is unlikely.

A lead vort max embedded within mid/upper troughing over the
Midwest and southern Plains will begin lifting northeast
overnight, from southern MO to the Great Lakes by Monday morning.
Not overly excited this will push the front through tonight, but
do expect the boundary to reorient over southern and eastern
sections by Monday. Slightly drier air on the north side of the
front and decreasing instability will keep most rain/storms over
far southern and eastern AR by Monday afternoon. Lingering
clusters of storms will remain possible during the overnight hours
as well.

The rest of the upcoming workweek looks even more interesting
from a weather standpoint as a large trough moves in across the
northwestern CONUS and pushes a front our way, all while tropical
cyclone Grace moves towards the Gulf. Between these features, the
subtropical ridge is progged to build west over the southern CONUS
and northern Gulf. Understandably, uncertainty is high attm
regarding how any one, let alone all three, of these features
will evolve/interact in the coming week. Stay tuned.

Despite that uncertainty, deep moisture flux will be strong on the
west side of the building ridge with a large plume of very
moisture rich air progged to overspread the state by mid-week.
PWAT values of 2.5+ inches and diurnally-driven instability will
be favorable for more widespread rain, some heavy, from Wednesday
through the end of the forecast period.

Concerning temperatures... there will be a gradual warming trend
over the next seven days, mainly due to the building ridge,
although cloud cover and rain could result in slightly lower
values than presently forecast. Highs will generally range from
the mid-80s to low-90s, with lows in the 60s and 70s each night.
Muggy conditions, especially overnight, become more commonplace by
mid/late week.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...51
Hazardous weather outlook, Aug 15, 4:24 AM CDT, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
424 AM CDT Sun Aug 15 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-161000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
424 AM CDT Sun Aug 15 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and storms will be most likely over the southern half of
Arkansas through tonight. Heavy rain and localized flooding are
the main concerns, with a few instances of damaging wind possible.
Widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

While isolated to scattered showers will remain possible over
southern and eastern sections through early week, rain will
become more widespread by mid- week and beyond as an active
weather pattern sets up across the area. Heavy rain and flooding
will remain possible.

In addition, the tropics bear watching as Grace moves towards the
Gulf of Mexico later in the week.

.Spotter Information Statement...

Spotter activation will not be needed today or tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

DTC

Nearby

Flash Flood Warnings in Arkansas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.